North Dakota, 2017

Hail and Damaging Winds in North Dakota, September 19, 2017

September 19, 2017 · NWS BIS · 8 events in 2 counties and zones

Strong instability combined with impressive deep layer shear to produce an environment ripe for severe weather over eastern and parts of central North Dakota. A cold front and upper level trough approached and moved through the area in the mid-afternoon into the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$345,000
Crop damage
$250,000
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Strong instability combined with impressive deep layer shear to produce an environment ripe for severe weather over eastern and parts of central North Dakota. A cold front and upper level trough approached and moved through the area in the mid-afternoon into the evening. Initially, one very strong storm moved over Dickey and LaMoure counties and produced tennis ball size hail and strong wind gusts estimated to around 75 mph. This caused crop and property damage. A brief break in convective activity followed before additional thunderstorms formed. No severe weather was reported with the second round of storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Sep 19, 1:31 PM CST, 59 minutes earlier.

Area forecast discussion, Sep 19, 1:31 PM CST, 59 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
231 PM CDT Tue Sep 19 2017

.SHORT TERM...(This evening through Wednesday)
Issued at 146 PM CDT Tue Sep 19 2017

Convection continues to track east across central ND this
afternoon. Greatest risk of severe storms looks to be along and
east of a line from around Harvey to Linton. Most mesoscale models
show rapid intensification near the current line of convection in
the next 1-2 hours as remaining cap dissipates. With a very strong
synoptic system, all threats remain: Large hail, Damaging winds
and even tornadoes. The severe threat will exit the eastern CWA
during the evening hours. Clearing from west to east tonight with
overnight lows dropping into the mid 30s possibly over the
southwest. Areal extent appears small for areas of frost. Will
mention some frost but advisory not anticipated at this time.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 146 PM CDT Tue Sep 19 2017

Cooler and much drier on Wednesday. Our main concern will be
possible fire weather issues in the southwest during the
afternoon. Minimum humidities are in the 20 to 25 percent range
with sustained winds around 20 mph. As was mentioned on the mid
shift, it still looks like marginal fire weather conditions may
exist for a brief period. With uncertainty in duration with only
marginal winds, we will not issue a fire weather watch at this
time. Overnight shift can re-evaluate. If we mix out more than
anticipated, fire weather hazards may still be needed.

Relatively dry period Wednesday and Thursday as the first upper
low lifts into Canada. The next round of active weather picks up
Thursday night and continues through the weekend as another upper
low deepens over the western U.S. keeping a southwest upper flow
over the northern plains. However, we also begin to cool down and
the thunder risk beyond today and tonight looks to be minimal
through the weekend. Highs mainly in the 60s and 70s Wednesday and
Thursday. A transition on Friday to cooler highs mainly in the 50s
over the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 146 PM CDT Tue Sep 19 2017

The main hazard to aviation this afternoon and evening will be
thunderstorms. For this used VCTS for KBIS-KJMS due to timing
uncertainty. But conditions favor a line of thunderstorms with
gusty winds, possibly impacting KJMS around 21Z-24Z today. VFR
conditions expected behind the cold front that moves through KJMS
this evening.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...TWH
LONG TERM...TWH
AVIATION...TWH
Hazardous weather outlook, Sep 19, 1:37 PM CST, 53 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
237 PM CDT Tue Sep 19 2017

NDZ005-013-022-023-025-035>037-046>048-050-051-201945-
Rolette-Pierce-Sheridan-Wells-Foster-Burleigh-Kidder-Stutsman-
Emmons-Logan-La Moure-McIntosh-Dickey-
237 PM CDT Tue Sep 19 2017

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms capable of producing hail as large as
golfballs, damaging winds up to 70mph, and a few tornadoes, are
possible along and east of Highway 83 this afternoon and early
evening. The greatest risk is in the James River Valley.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter's are encouraged to report severe weather to the Bismarck
National Weather Service at 1-800 247-0212, or via Facebook and
Twitter.

NDZ001>004-009>012-017>021-031>034-040>045-201945-
Divide-Burke-Renville-Bottineau-Williams-Mountrail-Ward-McHenry-
McKenzie-Dunn-Mercer-Oliver-McLean-Golden Valley-Billings-Stark-
Morton-Slope-Hettinger-Grant-Bowman-Adams-Sioux-
237 PM CDT Tue Sep 19 2017 /137 PM MDT Tue Sep 19 2017/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

There is a slight chance for thunderstorms today. Severe weather
is not expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

twh

In the hours before

Special weather statement, Sep 19, 11:25 AM CST, 3 hours 5 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1225 PM CDT TUE SEP 19 2017

NDZ046-047-191800-
Logan ND-Emmons ND-
1225 PM CDT TUE SEP 19 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN LOGAN AND
SOUTHEASTERN EMMONS COUNTIES UNTIL 100 PM CDT...

At 1225 PM CDT, Doppler radar was tracking a strong thunderstorm near
Strasburg, or 12 miles southeast of Linton, moving north at 50 mph.

Half inch hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
Strasburg.

LAT...LON 4603 10006 4605 10019 4647 10019 4643 9980
TIME...MOT...LOC 1725Z 193DEG 45KT 4610 10011

EDWARDS
Special weather statement, Sep 19, 1:26 PM CST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Bismarck ND
226 PM CDT TUE SEP 19 2017

NDZ050-051-192000-
Dickey ND-McIntosh ND-
226 PM CDT TUE SEP 19 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN DICKEY AND
SOUTHEASTERN MCINTOSH COUNTIES UNTIL 300 PM CDT...

At 225 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Long Lake, or 13 miles east of Ashley, moving
northeast at 30 mph.

Nickel size hail and wind gusts to 50 mph will be possible with this
storm.

Locations impacted include...
Forbes.

LAT...LON 4604 9929 4628 9901 4628 9899 4602 9859
      4594 9876 4594 9930
TIME...MOT...LOC 1925Z 225DEG 27KT 4598 9911

JONES

The radar

The Aberdeen radar (KABR), 88 km away, was scanning. The volume nearest the first event began at 20:32 UTC.

Open the radar archive at this moment

Event by event

5 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Dickey

When
September 19, 2:30 PM CST to 2:33 PM CST
Where
Dickey County, 0.84 mi NW of Merricourt
Measured
1 in hail
Reported by
Public
Coordinates
46.210, -98.760

Hail, Dickey

When
September 19, 2:52 PM CST to 2:55 PM CST
Where
Dickey County, 3.95 mi NNW of Monango
Measured
2.5 in hail
Property damage
$125,000
Crop damage
$75,000
Reported by
Storm Chaser
Coordinates
46.220, -98.620

There was damage to crops and property.

Hail, Dickey

When
September 19, 2:53 PM CST to 2:56 PM CST
Where
Dickey County, 5.04 mi NNE of Merricourt
Measured
2.5 in hail
Property damage
$40,000
Crop damage
$50,000
Reported by
Broadcast Media
Coordinates
46.270, -98.720

Windows and vehicles were damaged.

Hail, La Moure

When
September 19, 3:01 PM CST to 3:05 PM CST
Where
La Moure County, 5.51 mi ESE of Edgeley
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.330, -98.600

Hail, La Moure

When
September 19, 3:05 PM CST to 3:08 PM CST
Where
La Moure County, 5.61 mi S of Edgeley
Measured
1.75 in hail
Reported by
Public
Coordinates
46.290, -98.720

Thunderstorm Wind, La Moure

When
September 19, 3:05 PM CST to 3:10 PM CST
Where
La Moure County, 5.14 mi SSW of Dickey
Measured
65 kt (75 mph) estimated gust
Property damage
$150,000
Crop damage
$50,000
Reported by
Emergency Manager
Coordinates
46.458, -98.494

A grain bin was destroyed. Homes in the area suffered roof damage. Many tree branches were down.

Thunderstorm Wind, La Moure

When
September 19, 3:10 PM CST to 3:15 PM CST
Where
La Moure County, 3.31 mi WSW of Grand Rapids
Measured
65 kt (75 mph) estimated gust
Crop damage
$75,000
Reported by
Emergency Manager
Coordinates
46.428, -98.432

Corn crops were flattened to the ground.

Thunderstorm Wind, La Moure

When
September 19, 3:22 PM CST to 3:27 PM CST
Where
La Moure County, 6 mi SE of Marion
Measured
61 kt (70 mph) estimated gust
Property damage
$30,000
Reported by
Public
Coordinates
46.539, -98.241

Strong thunderstorm wind gusts blew the roof off of a machine shed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2017Every state in 2017This day in weather historyWarnings in North Dakota, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 716214, 716216, 716222, 716224, 716225, 718142, 718141, 716228.